Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 122, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 2:56 AM CDT for Phelps County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 2:56 AM CDT (07:56 UTC)
- Expired
- May 7, 2002, 3:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Phelps County, MO
The radar
The St Louis radar (KLSX), 125 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:11 AM CDT | Thunderstorm Wind 55 E | Rolla, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 12:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2395 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 070756
SVRSGF
MOC161-070845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 AM CDT TUE MAY 7 2002
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PHELPS COUNTY IN EAST CENTRAL MISSOURI
* UNTIL 345 AM CDT
* AT 255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
DIXON...OR 15 MILES NORTHWEST OF ROLLA...AND MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DOOLITTLE...NEWBURG BY 300 AM CDT.
ROLLA BY 310 AM CDT.
ST. JAMES BY 320 AM CDT.
THE TOWN OF NORTHWYE IS ALSO IN THE PATH OF THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3816 9154 3816 9164 3806 9164 3805 9193
3801 9204 3761 9204 3761 9183 3779 9181
3779 9154 3793 9154
LINDENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:00 PM CDT, 12 hours 56 minutes earlier.
Area forecast discussion, May 6, 2:00 PM CDT, 12 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT MON MAY 6 2002 FORECAST CONCERNS: PRECIPITATION CHANCES TUESDAY THROUGH WEDNESDAY AND TEMPERATURES. SHOWERS AND THUNDERSTORMS MOVED THROUGH CENTRAL MISSOURI THIS MORNING...AND PRODUCED AN OUTFLOW BOUNDARY THAT EXTENDED FROM EMPORIA KANSAS TO SPRINGFIELD THIS AFTERNOON. NOTHING HAD FORMED ON THAT BOUNDARY...YET. SCATTERED SHOWERS AND THUNDERSTORMS ALSO MOVED THROUGH SOUTH CENTRAL MISSOURI THIS MORNING...PRODUCING MARGINALLY SEVERE HAIL. TEMPERATURES REMAINED IN THE 60S ACROSS CENTRAL MISSOURI...WITH A GUSTY SOUTH WIND AND READINGS NEAR 80 SOUTH OF THE BOUNDARY FROM CHANUTE TO JOPLIN. 18Z SOUNDING FROM SPRINGFIELD HAS A MINIMAL CAPPING INVERSION (0.7C). PARAMETERS COMING TOGETHER FOR A DOUBLE BARREL WEATHER EVENT TONIGHT: SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...NEAR THE OLD OUTFLOW BOUNDARY. MODERATE RISK FOR NORTHWESTERN SECTIONS OF THE FORECAST AREA PER STORM PREDICTION CENTER LOOKS REASONABLE...STRONG 850 MB THETA E CONVERGENCE AT 00Z OVER EAST CENTRAL KANSAS/WEST CENTRAL MISSOURI HELPING TO INITIATE THE STORMS. OVERNIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP IN EASTERN KANSAS AND MOVE EAST ACROSS CENTRAL MISSOURI. SEVERAL OTHER AREAS OF 850 MB THETA E CONVERGENCE MOVE THROUGH CENTRAL MISSOURI OVERNIGHT. PRECIPITABLE WATER VALUES APPROACHING 2.00 INCHES ARE INDICATED ACROSS CENTRAL MISSOURI. WILL HOIST A FLOOD WATCH FOR CENTRAL MISSOURI TONIGHT. WATERS BECOME MUDDIER TUESDAY THROUGH WEDNESDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH DAYS. STRONGER AREA OF 850 MB THETA E CONVERGENCE INDICATED OVER NORTHEAST KANSAS BY 00Z WEDNESDAY. LOW CHANCE POPS WARRANTED...SINCE BULK OF THE ACTIVITY WILL LIKELY BE TO OUR NORTH. LINE OF STORMS THEN WILL MOVE THROUGH THE FORECAST AREA WEDNESDAY NIGHT...ALONG COLD FRONT. HAVE ALSO BUMPED UP TEMPERATURES WEDNESDAY WITH SOUTH TO SOUTHWEST WIND AND PARTIAL SUNSHINE. NOT MUCH CHANGE TO THE EXTENDED: ADDED A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY...ALTHOUGH EXTENDED MODELS ARE NOT IN AGREEMENT. 240 HOUR MRF 500 MB HEIGHTS LOOK VERY SIMILAR TO THE 00 HOUR INITIALIZATION. LOOKS LIKE THE HEART OF THE SPRING SEVERE WEATHER SEASON IS UPON US. THANKS TO NDFD WFOS FOR IM COORDINATION. PRELIMINARY ISC GRIDS HAVE BEEN SENT. FCSTID = 8 SGF 64 79 64 83 / 70 30 30 40 JLN 68 82 66 85 / 70 30 30 40 UNO 64 79 64 82 / 70 30 30 40 VIH 64 78 64 84 / 70 30 30 40 AIZ 64 78 64 84 / 70 30 30 40 .SGF... MO...FLOOD WATCH TONIGHT FOR ZONES MOZ055>058...MOZ066>071...MOZ077>081...MOZ083...MOZ089. KS...FLOOD WATCH TONIGHT FOR ZONES KSZ073...KSZ097. SUTTON
In the hours before
Special weather statement, May 7, 12:48 AM CDT, 2 hours 8 minutes before
MOZ055>058-066>071-077>083-088>095-071145- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1248 AM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 245...IN EFFECT UNTIL 600 AM CDT TUESDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS... DENT...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES... MILLER...MORGAN...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR... TEXAS...VERNON...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 7, 1:33 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
133 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 AM TIFFIN MO 60 MPH TSTM GUST
05/07/02 ST.CLAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0130 AM LINCOLN MO .75 INCH HAIL
05/07/02 BENTONLocal storm report, May 7, 1:58 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
158 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 AM COLE CAMP MO WIND DAMAGE
05/07/02 BENTON TREES DOWN INTO POWER
LINES. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0147 AM 5 NE WARSAW MO WIND DAMAGE
05/07/02 BENTON ROOF DAMAGED TO A HOME
AND TREES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0155 AM VERSAILLES MO 60 MPH TSTM GUST
05/07/02 MORGAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 2:06 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...AMMENDED TO INCLUDE DAMAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM VERSAILLES MO WIND DAMAGE
05/07/02 MORGAN TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, May 7, 2:30 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0204 AM WHEATLAND MO WIND DAMAGE
05/07/02 HICKORY ROOF BLOWN OFF HOME
NEAR WHEATLAND.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0205 AM 5 N CAMDENTON MO 60 MPH TSTM GUST
05/07/02 CAMDEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 7, 2:44 AM CDT, 12 minutes before
MOZ096>098-105-106-071300- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 244 AM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 246...IN EFFECT UNTIL 800 AM CDT TUESDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: DOUGLAS...HOWELL...OREGON...OZARK AND SHANNON. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 12:40 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 50 min |
| May 7, 12:52 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 53 min |
| May 7, 1:04 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 56 min |
| May 7, 1:16 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 59 min |
| May 7, 1:43 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Cedar, Hickory, St. Clair | 62 min |
| May 7, 1:52 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 53 min |
| May 7, 1:58 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 47 min |
| May 7, 2:08 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 52 min |
| May 7, 2:25 AM CDT | Severe Thunderstorm Warning | SGF | Maries | 65 min |
| May 7, 2:29 AM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 61 min |
| May 7, 3:01 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 44 min |
| May 7, 5:31 AM CDT | Flash Flood Warning | SGF | Maries, Miller, Phelps, Pulaski | 6 hr |
| May 7, 8:45 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 60 min |
| May 7, 9:05 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 55 min |
| May 7, 9:17 AM CDT | Flash Flood Warning | SGF | Benton, St. Clair | 6 hr |
| May 7, 9:30 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 60 min |
| May 7, 10:11 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade | 49 min |
| May 7, 10:38 AM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| May 7, 11:00 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 30 min |
| May 7, 12:22 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk, Webster | 23 min |
| May 7, 12:46 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 44 min |
| May 7, 1:02 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Webster | 43 min |
| May 7, 1:33 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 42 min |
| May 7, 1:53 PM CDT | Flash Flood Warning | SGF | Texas, Wright | 6 hr |
| May 7, 4:01 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 59 min |
| May 7, 4:52 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 53 min |
| May 7, 5:44 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 46 min |
| May 7, 5:54 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 66 min |
| May 7, 6:13 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton | 62 min |
| May 7, 6:48 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas | 57 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.